Hail, Bartholomew
- When
- July 20, 11:25 AM EST to 11:27 AM EST
- Where
- Bartholomew County, 0.78 mi W of Columbus Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.149, -85.945
A frontal system moved through central Indiana during the afternoon of July 20th, producing thunderstorms. Some of the storms were severe with damaging winds, large hail, and one EF-1 tornado in Madison County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A frontal system moved through central Indiana during the afternoon of July 20th, producing thunderstorms. Some of the storms were severe with damaging winds, large hail, and one EF-1 tornado in Madison County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 20, 9:27 AM EST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 1027 AM EDT Fri Jul 20 2018 .UPDATE... Aviation section updated && .SYNOPSIS... Issued at 351 AM EDT Fri Jul 20 2018 A unseasonably strong low pressure system moving through the Great Lakes and into the Ohio Valley will bring showers and thunderstorms to central Indiana for the weekend, as well as the potential for severe storms today. After today temperatures will drop to below normal for the remainder of the weekend before returning to normal for the work week. Next week looks mainly dry after Monday. && .NEAR TERM /This afternoon/... Issued at 955 AM EDT Fri Jul 20 2018 Surface analysis late this morning shows a deep low over southern Wisconsin...with cyclonic flow across Central Indiana. Showers and storms associated with a wave around the low was found across Eastern Indiana and was pivoting northeast within the flow. GOES16 shows clearing skies across Illinois and Indiana...however dew points remain quite highs...in the 60s to lower 70s across Illinois. Forecast soundings across Central Indiana this afternoon show very steep lapse rates favorable for convection with CAPE over 3000 J/KG. A dry mid level is also noted...favorable for the production with damaging wind gusts within storms. HRRR suggests TSRA development this afternoon as instability develops. Thus have kept the next 1-2 hours mainly dry expect across the east...and then trended toward higher pops this afternoon. Given the expected sunshine...trended highs warmer than the Forecast builder blends as has been the pattern the past several days. && .SHORT TERM /Saturday through Sunday night/... Issued at 351 AM EDT Fri Jul 20 2018 An upper low will settle in over central Indiana and a surface low will slowly traverse the area. Thus expect off and on showers for Saturday along with temperatures staying in the 70s under mostly cloudy skies. Precip chances will continue through the weekend as lobes of energy move through the upper low. High confidence temperatures will run below normal. High confidence of off and on rain for Saturday, coverage may be less on Sunday. && .LONG TERM (Monday through Thursday)... Issued at 211 AM EDT Fri Jul 20 2018 Mostly dry weather is likely Tuesday night into Wednesday night. Otherwise forecast confidence is low. The GFS and European models don't agree well about fronts that will be critical to Indiana weather. Also, the latest and previous runs of the GFS differ considerably. Possible temperature errors are 3-5 degrees. For most of the period possible POP errors are 10-20 percent. The exception is Tuesday night into Wednesday night. The models concur that period will be mostly dry as high pressure crosses our area. && .AVIATION /Discussion for the 201500Z IND Taf update/... VFR conditions are expected the next few hours...however TSRA development is expected this afternoon and evening. Any TSRA that does strike a TAF site will produce brief MVFR or IFR conditions. At this point after 18Z better chances for TSRA will be possible as peak heating commences. Previous Discussion below (Discussion for 201200Z TAFs)... Issued at 658 AM EDT Fri Jul 20 2018 Low pressure passing north of the area will cause thunderstorms. While storms are possible almost any time, the highest chance is mid afternoon to evening, when there is a risk of severe weather. Storms may cause brief very poor flight conditions in downpours. VFR should prevail between storms. The wind is predicted to veer from south to west today. then stay west tonight. Expect speeds of 10-15 knots during the day, decreasing to 5-10 knots after dark. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CP NEAR TERM...Puma SHORT TERM...CP LONG TERM....JK AVIATION...JK/JP
Hazardous Weather Outlook National Weather Service Indianapolis IN 912 AM EDT Fri Jul 20 2018 INZ021-028>031-035>049-051>057-060>065-067>072-211315- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 912 AM EDT Fri Jul 20 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe storms are expected today. Hazards: Large hail, damaging winds, tornadoes, localized flash flooding and frequent lightning. Timing: Thunderstorms are possible throughout the day, but the most likely window for severe storms is from 1 to 10 pm. Discussion: An unseasonably strong low pressure system will bring thunderstorms, some severe, to central Indiana today and early tonight. Hail larger than golf ball size is likely in some of these storms, along with damaging winds and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Thunderstorms will be possible most times from Saturday through Monday, but severe storms are not expected. There are also small chances for storms off and on from Tuesday through Thursday, but again none of these appear to have severe potential. Discussion: A strong low pressure system moving through the Great Lakes and Ohio Valley will keep chances for thunderstorms in the forecast through Monday. After that surface fronts will bring small off and on chances for thunderstorms through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind DRT
Special Weather Statement
National Weather Service Indianapolis IN
1003 AM EDT FRI JUL 20 2018
INZ039>041-201445-
Madison IN-Delaware IN-Hamilton IN-
1003 AM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON...DELAWARE AND
NORTHEASTERN HAMILTON COUNTIES UNTIL 1045 AM EDT...
At 1001 AM EDT, Doppler radar was tracking a strong thunderstorm
near Elwood, or 9 miles northwest of Anderson, moving east at 45
mph. An additional strong thunderstorm was impacting northeast
Delaware County to the northeast of Muncie.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Muncie, Anderson, Elwood, Alexandria, Yorktown, Chesterfield, Albany,
Lapel, Edgewood, Frankton, Eaton, Daleville, Gaston, Selma, Orestes,
Woodlawn Heights, Country Club Heights, River Forest, Ball State
University and Prairie Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4012 8523 4007 8589 4022 8593 4022 8586
4026 8586 4038 8522
TIME...MOT...LOC 1401Z 258DEG 37KT 4018 8582
RyanPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1030 AM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM HAIL 1 SW RUSHVILLE 39.60N 85.45W
07/20/2018 M0.25 INCH RUSH IN PUBLIC
&&
KEHSpecial Weather Statement
National Weather Service Indianapolis IN
1041 AM EDT FRI JUL 20 2018
INZ040>042-049-201530-
Randolph IN-Henry IN-Madison IN-Delaware IN-
1041 AM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...WESTERN
RANDOLPH...DELAWARE AND NORTHERN HENRY COUNTIES UNTIL 1130 AM EDT...
At 1040 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Albany to 9 miles south of
Anderson. Movement was east at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Muncie, Anderson, Yorktown, Chesterfield, Albany, Eaton, Daleville,
Parker City, Farmland, Gaston, Selma, Ridgeville, Markleville,
Sulphur Springs, Mooreland, Mount Summit, Losantville, Modoc, Cadiz
and Springport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4000 8514 4000 8520 3997 8520 3994 8571
4038 8549 4038 8522 4031 8522 4031 8493
TIME...MOT...LOC 1440Z 249DEG 37KT 4035 8535 3996 8562
RyanSpecial Weather Statement
National Weather Service Indianapolis IN
1126 AM EDT FRI JUL 20 2018
INZ041-042-049-201615-
Randolph IN-Henry IN-Delaware IN-
1126 AM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...SOUTHEASTERN DELAWARE
AND NORTHEASTERN HENRY COUNTIES UNTIL 1215 PM EDT...
At 1126 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Albany to New Castle.
Movement was east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Winchester, Union City, Parker City, Farmland, Lynn, Selma,
Ridgeville, Mooreland, Mount Summit, Saratoga, Losantville, Modoc,
Blountsville, Summit Lake State Park and Prairie Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4001 8484 4000 8490 4000 8520 3997 8520
3996 8545 4031 8518 4031 8480 4005 8481
TIME...MOT...LOC 1526Z 261DEG 21KT 4026 8514 3995 8536
RyanSpecial Weather Statement
National Weather Service Indianapolis IN
1224 PM EDT FRI JUL 20 2018
INZ064-065-071-072-201715-
Decatur IN-Bartholomew IN-Jackson IN-Jennings IN-
1224 PM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DECATUR...CENTRAL
BARTHOLOMEW...NORTHEASTERN JACKSON AND NORTHERN JENNINGS COUNTIES
UNTIL 115 PM EDT...
At 1223 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Columbus, moving east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Columbus, North Vernon, Westport, Elizabethtown, Hartsville,
Jonesville, Millhousen, Letts, Newbern, Butlerville, Grammer,
Nebraska, Newpoint, Azalia and Country Squire Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3920 8544 3902 8545 3899 8597 3924 8601
3933 8530 3927 8530
TIME...MOT...LOC 1623Z 263DEG 26KT 3910 8589
RyanThe Indianapolis radar (KIND), 68 km away, was scanning. The volume nearest the first event began at 16:27 UTC.
6 hail, 5 thunderstorm wind, 2 flood, 1 tornado. Local standard time, as filed.
A utility pole was broken due to damaging thunderstorm wind gusts.
A tree was blown onto a house due to damaging thunderstorm wind gusts.
An EF-1 tornado was observed and recorded via video on Friday afternoon in Moonville in Madison County. Madison County Emergency Management, in coordination with the National Weather Service in Indianapolis, conducted a storm survey and determined a tornado touched down and destroyed a barn, caused roof damage to an adjacent home, produced tree damage, and flipped a storage shed onto its side. The track of the tornado began in a soybean field to the west-southwest of the barn. The maximum winds were estimated at 100 mph.
Some damage to a barn occurred due to damaging thunderstorm wind gusts.
Pea to dime-sized hail was observed.
A large tree limb was down near the intersection of West Cardinal Drive and Jackson Street due to damaging thunderstorm wind gusts.
The Shelby County Sheriff Department was on scene with trees downed on County Road 900 South due to damaging thunderstorm wind gusts. The trees were large enough to require chainsaws for removal. Power lines are also affected and damaged.
A car went around a barricade and into flood water where it stalled. The flooding was due to heavy rainfall.
Flooding occurred at the Deleware County Fairgrounds due to heavy rainfall. Four to six inches of water in paved areas and eight to ten inches in grassy areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2018Every state in 2018This day in weather historyThe tornado archive for Indiana, 2018Warnings in Indiana, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777031, 777032, 777033, 777034, 777037, 777038, 777030, 777039, 777035, 777040, 777041, 777036, 777085, 777086.